Sudden Unexplained Death In Epilepsy (SUDEP)

Today, I would like to talk about something very serious in regards to epilepsy and that is Sudden Unexplained Death In Epilepsy. This is also known as SUDEP for short. Sudden Unexplained Death In Epilepsy is a rare condition that occurs in young or middle- aged people with epilepsy who die without a clear cause. Many of the deaths happen in bed. A third of the victims show signs of a seizure occurring near the time of death. They are often found lying on their stomach. Evidence has suggested that breathing or heart problems has played a part in the result of SUDEP. Breathing problems can include impaired breathing, increased fluid in the lungs, and possibly suffocation due to lying face down for a long time. Seizures can cause irregularities with the heart as well. For the most part, death occurs after the seizure has ended.

Safety Precautions

Safety precautions can reduce the chances of SUDEP. Here are a few.

  1. Mainly tonic- clonic seizures should be well- controlled. The patient should take their medications and avoid participating in activities that can cause a seizure to occur such as alcohol use and sleep deprivation.
  2. Adult patients who have a high likelihood for having seizures during sleep should be monitored very closely. You can use things such as baby monitors to detect sound or a more updated device such as the MP5, which is available at Easylink (www.easylinkuk.co.uk) for $320.00. The MP5 is placed between the mattress and boxstring and can signal a caregiver in another room in the house when there is a lot of movement. It can also be attached to an automatic phone- dialing system to contact neighbors or caregivers that are away from the home. It may be helpful to combine both sound and monitor for those people who are at higher risk for epileptic seizures.
  3. Basic first aid should be an option for those with seizures who are not well- controlled.

The risk of SUDEP for the average person with epilepsy is about 1 in 3,000 per year. The risk for people with medically refractory epilepsy who have tonic- clonic seizures and who also take several AEDs is about 1 in 100 to 300 per year. With all patients who have epilepsy, SUDEP accounts for less than 2% of deaths. The risk is the highest in young adults, who are between the ages of 15 to 44. This accounts for 8% of the deaths in this group.

Source: “Epilepsy: Patient And Family Guide” by Orrin Devinsky, MD(

Advertisements
This entry was published on November 19, 2014 at 9:49 am. It’s filed under Blog and tagged , , , . Bookmark the permalink. Follow any comments here with the RSS feed for this post.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s